Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

July 22, 2021Todd County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 22, 2021, 11:52 AM CDT for Todd County, Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2021, 11:52 AM CDT (16:52 UTC)
Expired
Jul 22, 2021, 12:45 PM CDT
In force
53 min
Issued by
NWS Twin Cities, MN

County Todd County, MN

The radar

The Minneapolis radar (KMPX), 181 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2021-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2021-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WWUS83 KMPX 221652
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1152 AM CDT Thu Jul 22 2021

MNZ042-043-221745-
Morrison-Todd-
1152 AM CDT Thu Jul 22 2021

...A LINE OF STORMS WILL AFFECT NORTHEASTERN TODD AND NORTHWESTERN
MORRISON COUNTIES THROUGH 1245 PM CDT...

At 1151 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Staples to 7 miles north
of Swanville. Movement was east at 10 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Staples, Motley, Randall, Staples Airport, Camp Ripley, Cushing,
Philbrook and Camp Ripley Junction.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
      4633 9460 4608 9430 4595 9471 4637 9497
TIME...MOT...LOC 1651Z 250DEG 8KT 4627 9484 4603 9468 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 22, 6:45 AM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 22, 6:45 AM CDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
645 AM CDT Thu Jul 22 2021

.SHORT TERM...(Today through Friday)
Issued at 452 AM CDT Thu Jul 22 2021

Scattered light showers have developed overnight as a weak shortwave
passes overhead and provides enough weak ascent and instability for
precipitation to develop. Isolated amounts of a few hundredths of an
inch are possible this morning, but most locations will likely remain
dry. Chances for isolated showers and perhaps a thunderstorm continue
this afternoon and evening across west-central Wisconsin.

Temperatures will warm by several degrees today over yesterday, as
upper level ridging peaks over the region this afternoon through
Friday. High cloud cover and lingering smoke may act to lower
temperatures a few degrees from prior forecasts, but high
Temperatures in the upper 80s to low 90s for areas outside of west-
central Wisconsin. dewpoints will remain muggy in the mid to upper
60s, but the lower temperatures should keep heat indices below heat
advisory criteria this afternoon. Little cooling relief is expected
overnight, however, as temperatures remain in the low to mid 70s
across much of the area. Temperatures will be even warmer on Friday
as heights and temperatures aloft peak over the upper Midwest. Highs
in the 90s are expected across the area and will likely reach the mid
to upper 90s across much of central Minnesota. Some uncertainty
exists with the dewpoint forecast on Friday, and thus how high heat
indices could rise and lead to an excessive heat risk. Synoptic scale
models show the potential for dewpoints in the upper 60s to low 70s,
while many of the high-resolution CAMs suggest dewpoints more in the
mid to upper 60s - potentially reaching the 70s Friday evening after
peak heating is over. We are in the midst of what is turning into a
high-end drought for the Upper Midwest, so believe there is some
credence in these lower dew points. Extremely dry soils and strong
solar radiation should lead to some aggressive mixing which would act
to mix out the high dew points advected from wetter regions to our
south, and we likely will not see much in the way of
evapotranspiration from crops to replenish that low-level moisture.
All that being said, it will certainly be hot Friday afternoon with
heat headlines likely needed for at least the Twin Cities metro, but
the details in the dewpoint forecast will determine how widespread
the excessive heat is and whether it warrants a Heat Advisory or an
Excessive Heat Warning.

A cold front drops south through the region late afternoon through
Friday night, which leads to at least a chance for scattered and
thunderstorms. Precipitation chances look much better across
northern Minnesota and Wisconsin where the upper level forcing is
stronger, with chances generally decreasing as one heads father
south and west along the front. There does not appear to be much
heavy rain potential with this system as the front will be fairly
quick moving, but brief heavy downpours are likely with any
thunderstorms that develop. rainfall amounts as a whole only look to
be around 0.1-0.25" across the area, but amounts of 0.5-1" are
certainly possible wherever thunderstorm activity is most widespread.
Impressive instability will be present ahead of the front given the
hot temperatures and muggy dew points, so a few of the thunderstorms
could be on the strong to severe end. Wind shear is stronger across
northern Minnesota, so the severe potential looks to be mainly
limited to the northern half of the state.

.LONG TERM...(Saturday through Wednesday)
Issued at 452 AM CDT Thu Jul 22 2021

The ridging aloft flattens somewhat over the weekend, but builds
right back to dominate almost the entire CONUS by the end of next
week. This means hot conditions are here to stay for the foreseeable
future, but maybe a few chances for precipitation as a number of
transient shortwaves round the top of the building ridge.
temperatures will remain in the low to mid 90s over the weekend, but
drier air behind the cold front will mitigate excessive heat
concerns. Deterministic and ensemble guidance show the ridge
building to values exceeding those of the current ridging by the end
of the week, but there remains some spread in forecast surface
temperatures. Continued highs in the 90s look likely, but whether
they can reach the mid to upper 90s will depend on the track of any
transient convective complexes and their cloud cover, as well as the
impact wildfire smoke will play with fires only intensifying across
Canada and the west.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 645 AM CDT Thu Jul 22 2021

We've seen an isolated shra/tsra area develop in western MN this
morning out ahead of a weak mid level wave. This threat will move
east with this wave today, though coverage you see now is about as
good as it will get. Because of the sparse coverage, kept TAFs dry.
MVFR cigs could linger over WI terminals a bit longer than forecast,
but tonight, the MVFR cig threat will shift east of the MPX area.

KMSP...Some shra/tsra activity will be possible between about 17z and
22z, but coverage looks to sparse at this point to include any sort
of mention in the TAF.

/OUTLOOK FOR KMSP/
Fri...VFR. Chc TSRA late. Wind SSW 10 kts.
Sat...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...ETA
LONG TERM...ETA
AVIATION...MPG
Hazardous weather outlook, Jul 22, 9:58 AM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
958 AM CDT Thu Jul 22 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231500-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
958 AM CDT Thu Jul 22 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Excessive heat develops on Friday as heat indices could reach 100
during the afternoon afternoon across central and southern
Minnesota. Overnight lows in the 70s will provide little cooling
relief at night, especially in the Twin Cities metro. Temperatures
in the 90s look likely through the weekend and into next week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 22, 10:53 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1053 AM CDT Thu Jul 22 2021

MNZ042-221630-
Todd-
1053 AM CDT Thu Jul 22 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TODD COUNTY
THROUGH 1130 AM CDT...

At 1052 AM CDT, a strong thunderstorm was located over Long Prairie,
or 24 miles west of Little Falls, moving northeast at 10 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Long Prairie and Round Prairie.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4590 9490 4602 9497 4619 9465 4592 9465
TIME...MOT...LOC 1552Z 247DEG 10KT 4598 9487

JPC
Special weather statement, Jul 22, 11:52 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1152 AM CDT Thu Jul 22 2021

MNZ042-043-221745-
Morrison-Todd-
1152 AM CDT Thu Jul 22 2021

...A LINE OF STORMS WILL AFFECT NORTHEASTERN TODD AND NORTHWESTERN
MORRISON COUNTIES THROUGH 1245 PM CDT...

At 1151 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles south of Staples to 7 miles north
of Swanville. Movement was east at 10 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Staples, Motley, Randall, Staples Airport, Camp Ripley, Cushing,
Philbrook and Camp Ripley Junction.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4637 9474 4635 9470 4635 9468 4636 9467
      4633 9460 4608 9430 4595 9471 4637 9497
TIME...MOT...LOC 1651Z 250DEG 8KT 4627 9484 4603 9468

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 10:53 AM CDTSpecial Weather StatementMPXTodd37 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.